Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 85, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 24, 2005, 8:37 PM CDT for Buchanan County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2005, 8:37 PM CDT (01:37 UTC)
- Expired
- Jul 24, 2005, 9:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 142 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 8:20 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2277 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2123 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 250138
SVRDVN
IAC019-250215-
/O.NEW.KDVN.SV.W.0085.050725T0137Z-050725T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 PM CDT SUN JUL 24 2005
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BUCHANAN COUNTY IN NORTHEAST IOWA
THIS INCLUDES THE CITY OF INDEPENDENCE
* UNTIL 915 PM CDT
* AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF FAIRBANK...
OR ABOUT 9 MILES NORTHEAST OF ELK RUN HEIGHTS...AND MOVING EAST AT
25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTH OF HAZLETON BY 900 PM CDT
INDEPENDENCE BY 905 PM CDT
8 MILES SOUTH OF STANLEY BY 910 PM CDT
WINTHROP AND 8 MILES SOUTHWEST OF AURORA BY 915 PM CDT
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4264 9162 4238 9162 4239 9173 4242 9180
4243 9191 4245 9197 4246 9205 4264 9207
$$
DLF1 follow-up statement
000 WWUS53 KDVN 250159 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 857 PM CDT SUN JUL 24 2005 IAC019-250215- /O.CON.KDVN.SV.W.0085.000000T0000Z-050725T0215Z/ BUCHANAN IA- 857 PM CDT SUN JUL 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT FOR BUCHANAN COUNTY... AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR LITTLETON...OR ABOUT 7 MILES WEST OF INDEPENDENCE... MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... WAPSIPINICON GOLF COURSE BY 905 PM CDT INDEPENDENCE...THREE ELMS COUNTY PARK...8 MILES SOUTH OF FONTANA COUNTY PARK/CAMPGROUND AND 8 MILES NORTH OF ROWLEY BY 910 PM CDT 6 MILES WEST OF WINTHROP...7 MILES WEST OF BUFFALO CREEK COUNTY PARK...7 MILES NORTH OF CEDAR ROCK STATE PARK AND 8 MILES NORTHWEST OF QUASQUETON BY 915 PM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR NORTHEAST IOWA AND NORTHWEST ILLINOIS. LAT...LON 4264 9162 4229 9161 4231 9205 4264 9207 $$ DLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:30 PM CDT, 5 hours 7 minutes earlier.
Area forecast discussion, Jul 24, 3:30 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 330 PM CDT SUN JUL 24 2005 .SYNOPSIS...VERY HOT AND HUMID CONDITIONS AGAIN THIS AFTERNOON ACROSS FORECAST AREA WITH 100 EXCEEDED MAINLY ALONG I-80 CORRIDOR SO FAR WITH WIDESPREAD 90S. OF NOTE...MLI REACHED 100 FOR FIRST TIME IN 10 YEARS. AT SURFACE...MSAS DEPICTS PRESSURE FRONT ROUGHLY ALONG LINE ACROSS IA FROM KPDC THROUGH KALO TO KOMA. MAIN SYNOPTIC FRONT EVIDENT BY CLOUD FIELDS MUCH FURTHER NORTH ACROSS NORTHERN IA TO NORTHEAST NEB. PAST SEVERAL HOURS...LOW LEVEL MOISTURE POOLING HAS BEEN INCREASING ALONG THE SOUTHERN BOUNDARY. YET ANOTHER FEATURE OF CONCERN IS MID AND HIGH LEVEL CLOUD FIELD AND INSTABILITY AXIS LIKELY ASSOCIATED WITH ELEVATED THETA E RIDGE FROM NEAR FREEPORT TO SOUTH OF KANSAS CITY. AS SOME OF THIS MIXES OUT AND SURFACE APPROACHES CONVECTIVE TEMPERATURES...THIS AREA STARTING TO LIGHT UP WITH A FEW CU AT MID AFTERNOON. && .SHORT TERM...(TONIGHT THROUGH MONDAY)...CONCERNS CENTER AROUND CONTINUED HIGH HEAT AND HUMIDITY AND ALSO THUNDERSTORM CHANCES WITH ABUNDANT LOW LEVEL MOISTURE AND FRONTS OVER AREA. FIRST...LOOKING AT THERMAL CONDITIONS...HEAT ADVISORY WILL BE CONTINUED TONIGHT AS MOISTURE POOLING KEEPS HIGH DEWPOINTS OVER NORTHERN HALF OF CWA. SOUTH OF INTERSTATE 80...SOME DRYING OCCURRED THIS MORNING AND UPSTREAM DEWPOINTS IN N CENTRAL MO ARE IN UPPER 60S. HOWEVER... DEEPER MIXING AS DAY PROGRESSES SEEMS TO BE MIXING DOWN HIGHER DEWPOINTS. MUCH LIKE LAST NIGHT...THIS AREA SHOULD LINGER IN MID 70S OVERNIGHT. FURTHER NORTH...TEMPERATURES HAVE NOT CLIMBED AS HIGH AS EXPECTED ALONG HIGHWAY 20 CORRIDOR NORTH OF THE CENTRAL IA BOUNDARY...BUT COMPENSATION OF HIGHER DEWPOINTS THERE SHOULD KEEP LOWS IN MID 70S AS WELL. HEAT INDICES MAY DROP BELOW CRITERIA BRIEFLY IN NORTH LATE TONIGHT...BUT NOT CONFIDENT ENOUGH TO BACK OFF CURRENT ADVISORY. ON MONDAY...THE BOUNDARY WILL LINGER OVER THE NORTHERN PORTION OF THE CWA WITH SIMILAR AIRMASS TO TODAY ACROSS THE SOUTH. WILL THUS EXTEND THE CURRENT ADVISORY THROUGH MONDAY AFTERNOON FOR AREAS SOUTH OF INTERSTATE 80. THE NORTH WILL BE MORE COMPLEX WITH POTENTIAL FOR THUNDERSTORMS AND CLOUD COVER TO HOLD TEMPERATURES DOWN AND WILL LEAVE OUT. LOOKING AT THUNDERSTORM CHANCES...SHORTWAVE MOVING ACROSS DAKOTAS SHOULD INTERACT WITH THE NEARLY STATIONARY BOUNDARY TO PRODUCE AN MCS SOMEWHERE IN SD/NE/MN/IA AREA THIS EVENING WHICH MODELS KEEP NEARLY STATIONARY. FURTHER EAST ALONG THE WEAK BOUNDARIES...CAP HAS SO FAR KEPT CONVECTION IN CHECK. BEST CHANCES FOR PRECIPITATION LOOK TO BE REMNANTS OF MCS MOVING ALONG BOUNDARY IN NORTH WHERE DECENT H85 CONVERGENCE DEPICTED AND WILL HAVE SLIGHT CHANCES THERE OVERNIGHT. ON MONDAY...LIKE GFS HANDLE OF MAIN SYNOPTIC FRONT HOLDING TO THE NORTH...OVER THE MORE SOUTHERLY POSITION ACROSS CENTRAL CWA SHOWN BY NAM. HOWEVER...WITH THE PROXIMITY OF THE BOUNDARY AND WEAKER H7 CAP THAN TODAY...WENT WITH LOW CHANCE POPS ACROSS THE NORTH. ..SHEETS.. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) THE MAIN COLD FRONTAL PASSAGE FROM NORTH TO SOUTH SHOULD OCCUR FROM MONDAY NIGHT AROUND MIDNIGHT...TO AROUND 9 AM TUESDAY IN THE FAR SOUTH. MODELS ARE NO LONGER SUGGESTING THAT THE FRONT WILL BE FAR ENOUGH NORTH TO PROVIDE A SECONDARY WAVE OF CONVECTION TUESDAY NIGHT...AS THIS IS NOW PROJECTED FOR CENTRAL MISSOURI AND SOUTHERN ILLINOIS. UNFORTUNATELY FOR THOSE IN EXTREME DROUGHT IN FAR EASTERN IOWA AND NORTHWEST ILLINOIS...THE FRONT LOOKS TO CROSS THROUGH IN THE EARLY MORNING HOURS. THIS SAME SCENARIO HAS LIMITED MOST OF THE BENEFICIAL RAIN EVENTS IN THOSE AREAS THIS WARM SEASON. THAT SAID...THE NORTHWEST LOOKS TO SEE THE POTENTIAL FOR SEVERAL INCHES OF RAIN...POSSIBLY UP TO 4 AS A STRONG MCS SLOWLY MOVES SOUTH MONDAY EVENING. GROUND CONDITIONS SHOULD ALLOW FOR ABSORPTION OF ALL BE THE MOST INTENSE OF RAINFALL RATES. SEVERE WEATHER IN THE FORM OF DAMAGING WINDS APPEARS TO BE THE MAIN SEVERE THREAT...WITH SOME HAIL POTENTIAL DURING THE EVENING AS WELL. TUESDAY NIGHT THROUGH THURSDAY...HIGH PRESSURE LOOKS TO HOLD ACROSS THE CWA...WITH TEMPS IN THE UPPER 70S TO LOWER 80S AND LOWER HUMIDITY. ALL IN ALL...IT SHOULD BE A SPECTACULAR FEW DAYS OF WEATHER...THOUGH IM SURE MANY WOULD TRADE IT FOR SEVERAL RAINY DAYS INSTEAD. THE UPPER FLOW WILL GRADUALLY SHIFT TO A CENTRAL PLAINS/EASTERN ROCKIES RIDGE AGAIN BY THE END OF THE WEEK. THIS WILL ALLOW FOR TEMPS TO RETURN TO ABOVE NORMAL LEVELS IN THE UPPER 80S TO LOWER 90S. WITH THE RIDGE AXIS TO THE WEST...THERE WILL BE A SMALL PROBABILITY OF MCS ACTIVITY SPILLING OVER THE RIDGE INTO THE CWA...SIMILAR TO LAST WEEK. ..ERVIN.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...HEAT ADVISORY FOR EASTERN IOWA SOUTH OF HIGHWAY 30 THROUGH 6 PM MONDAY. NORTH OF HIGHWAY 30...HEAT ADVISORY UNTIL 6 AM MONDAY. IL...HEAT ADVISORY FOR NORTHWEST AND WEST CENTRAL ILLINOIS UNTIL 6 AM MONDAY FOR AREAS NORTH OF HIGHWAY 30. SOUTH OF HIGHWAY 30...HEAT ADVISORY UNTIL 6 PM MONDAY. MO...HEAT ADVISORY FOR SCOTLAND AND CLARK COUNTIES UNTIL 6 PM MONDAY. && SHEETS/ERVIN
Hazardous weather outlook, Jul 24, 5:48 AM CDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 548 AM CDT SUN JUL 24 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-251049- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 548 AM CDT SUN JUL 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI... NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT TODAY AND TONIGHT FOR ALL OF EASTERN IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS...AND FAR NORTHEAST MISSOURI. VERY HOT TEMPERATURES COMBINED WITH HIGH HUMIDITY WILL RESULT IN DANGEROUS AFTERNOON HEAT INDICES RANGING FROM 105 TO 115 DEGREES. EVEN THROUGH MUCH OF THE EVENING...HEAT INDICES WILL REMAIN NEAR 100 DEGREES BEFORE ONLY COOLING INTO THE 80S OVERNIGHT. A COLD FRONT IS EXPECTED TO APPROACH THE AREA LATE THIS AFTERNOON BEFORE STALLING IN THE VICINITY OF NORTHEAST IOWA AND NORTHWEST ILLINOIS TONIGHT. WITH COPIOUS AMOUNTS OF MOISTURE AND INSTABILITY IN PLACE AHEAD OF THE FRONT...THERE IS SOME POTENTIAL FOR THUNDERSTORM DEVELOPMENT ALONG THE FRONT OVER NORTHEAST IOWA AND NORTHWEST ILLINOIS LATE THIS AFTERNOON AND TONIGHT...NORTH OF THE HIGHWAY 30 CORRIDOR. HOWEVER...THERE ARE SEVERAL LIMITING FACTORS FOR THUNDERSTORM DEVELOPMENT AND THEY INCLUDE...WEAK FRONTAL CONVERGENCE...THE LACK OF MID AND UPPER LEVEL FORCING...AND THE PRESENCE OF WARM TEMPERATURES ALOFT ACTING AS A LID KEEPING THE AIRMASS CAPPED. SHOULD SOME STORMS DEVELOP THEY WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING WINDS WITH LARGE HAIL A SECONDARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HOT AND HUMID CONDITIONS WILL CONTINUE MONDAY AND MONDAY EVENING WITH HEAT INDEX READINGS IN THE 100 TO 105 DEGREE RANGE. ADVISORIES FOR HEAT MAY BE NEEDED ALONG AND SOUTH OF INTERSTATE 80 FOR MONDAY AND MONDAY EVENING. THERE IS ALSO THE POTENTIAL FOR THUNDERSTORMS MONDAY INTO TUESDAY. IF THUNDERSTORMS DEVELOP MONDAY...OR MORE LIKELY MONDAY NIGHT THROUGH TUESDAY...SEVERE STORMS ARE POSSIBLE. THE TIMING AND EXTENT OF THE SEVERE WEATHER IS HIGHLY DEPENDENT ON THE LOCATION OF THE COLD FRONT. EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS AS THE SEVERE THREAT BECOMES BETTER DEFINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SPOTTER ACTIVATION MAY BE NECESSARY MONDAY NIGHT AND TUESDAY.
In the hours before
Special weather statement, Jul 24, 8:29 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 829 PM CDT SUN JUL 24 2005 IAZ040>042>042>002-250600- BUCHANAN IA-DELAWARE IA-DUBUQUE IA-JO DAVIESS IL- STEPHENSON IL- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 673 IN EFFECT UNTIL 1 AM CDT FOR THE FOLLOWING AREAS IN ILLINOIS THIS WATCH INCLUDES 2 COUNTIES IN NORTHWEST ILLINOIS JO DAVIESS STEPHENSON IN IOWA THIS WATCH INCLUDES 3 COUNTIES IN NORTHEAST IOWA BUCHANAN DELAWARE DUBUQUE THIS INCLUDES THE CITIES OF...DUBUQUE...FREEPORT...GALENA... INDEPENDENCE AND MANCHESTER.
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 9:15 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 31 min |
| Jul 25, 10:31 AM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 36 min |
| Jul 25, 10:40 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Scott | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.